Texas, 2023

High Wind in Texas, November 30, 2023

November 30, 2023 · NWS MAF · 1 event in 1 county or zone

Westerly high winds occurred across the Guadalupe and Delaware Mountains and adjacent plains as a shortwave trough moved across the southern Great Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Westerly high winds occurred across the Guadalupe and Delaware Mountains and adjacent plains as a shortwave trough moved across the southern Great Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 5:12 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Nov 30, 5:12 AM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
512 AM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 308 AM CST Thu Nov 30 2023

Low level moisture has returned as evidenced by the fog and low
clouds that have spread across much of the region this morning. Most
locations that are seeing fog have visibilities above 2 miles, but
there could isolated areas below 1 mile. This is all in response to
a strong storm system currently over NM that will lift into the TX
PH later this afternoon. A few showers are possible in the moist
sector this morning (N. Permian Basin and SE NM), but precip
amounts will be very light. A Pacific front and associated mid
level jet within the base of the mid level trough will scoot
quickly across the area today. Strong westerly winds will mix to
the surface later this morning, especially in the higher terrain.
Wind gusts 65-75 mph will be common in the Guadalupe/Delaware
Mountains while gusts to near 50 mph are likely most other areas.
Will expand the current Wind Advisory to the east into the Permian
Basin and south to portions of the Big Bend. It's almost a given
these winds will bring areas of blowing dust to much of the area
today. Temperatures this afternoon look fairly mild with most
locations into the 60s.

Another weak front will enter the area overnight, but won't make it
far before stalling. Winds will return to the west Friday with gusty
conditions developing over the mountains and SE NM as another upper
trough affects the region. Highs look mild again Friday with
cold air lacking behind these recent storm systems.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 308 AM CST Thu Nov 30 2023

A dynamic upper level pattern continues through this weekend and
into next week. Southwesterly flow aloft prevails as trough after
trough dips through the Rockies and into the Great Plains about
every other day. As each trough moves north and east of our area a
weak front moves through and keeps dry air and near normal
temperatures each day. Lows each morning stay in the 30s and 40s for
most with highs each afternoon in the upper 60s to mid 60s.
Precipitation is not expected through the extended.

&&

.AVIATION...
(12Z TAFS)
Issued at 508 AM CST Thu Nov 30 2023

IFR cigs and visbys across all sites but KFST this morning. A
strong storm system will shift winds to the west later this
morning causing a substantial increase in winds. All terminals
will see several hours with gusts near 35 kts. BLDU is also
possible and may need to be added later.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  37  66  42 /   0   0   0   0
Carlsbad                 61  39  60  38 /   0   0   0   0
Dryden                   74  45  70  45 /   0   0   0   0
Fort Stockton            68  43  68  42 /   0   0   0   0
Guadalupe Pass           53  37  53  35 /  10   0   0   0
Hobbs                    61  35  60  37 /  10   0   0   0
Marfa                    60  33  61  33 /   0   0   0   0
Midland Intl Airport     65  40  64  42 /   0   0   0   0
Odessa                   64  41  64  43 /   0   0   0   0
Wink                     65  39  66  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ this morning to 6 PM
     CST /5 PM MST/ this evening for Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Pecos-Reeves County Plains-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for Guadalupe Mountains of Eddy County.

     Wind Advisory from 10 AM this morning to 5 PM MST this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

&&

SHORT TERM...29
LONG TERM....93
AVIATION...29
Hazardous weather outlook, Nov 30, 3:10 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
310 AM CST Thu Nov 30 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
310 AM CST Thu Nov 30 2023 /210 AM MST Thu Nov 30 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains for today. Wind Advisories are in place across southeast
New Mexico, Permian Basin, Marfa and Stockton Plateaus, as well as
the Davis Mountains this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
November 30, 10:51 AM CST to 4:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149346.